Washington, 2013

Heavy Snow in Washington, January 6 to 7, 2013

January 6 to 7, 2013 · NWS OTX · 3 events in 3 counties and zones

An abnormally moist warm front resulted in heavy snowfall from the Upper Columbia Basin, into the Spokane Area, and up into the Northeast Mountains. Moisture content with this system was on the order of 180 to 200 percent of what is normally observed for the period this system moved through.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An abnormally moist warm front resulted in heavy snowfall from the Upper Columbia Basin, into the Spokane Area, and up into the Northeast Mountains. Moisture content with this system was on the order of 180 to 200 percent of what is normally observed for the period this system moved through. A combination of good jet dynamics and strong isentropic ascent provided strong lifting mechanisms for periods of moderate to heavy snowfall rates during the early morning hours on Monday the 7th, which resulted in treacherous driving conditions for commuter traffic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 6, 4:06 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Jan 6, 4:06 PM PST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
406 PM PST Sun Jan 6 2013

.SYNOPSIS...
Isolated to scattered snow showers will be possible late this
afternoon and early this evening behind an exiting weather
disturbance across the region. Beginning tonight the region will
go into a wet and unsettled weather pattern that will last through
mid week. An approaching storm system is expected to bring
widespread accumulations to eastern Washington and northern Idaho
late tonight into Monday. The Monday precipitation may change to
rain in places like Pullman, Ritzville, and Spokane. Cooler
weather will likely return to the region by late week.

&&

.DISCUSSION...
Tonight and Monday...An upper level low will exit the
region...while another moves through the Gulf of Alaska this
afternoon. This will result in weak ridging over the Inland
Northwest tonight and allow a 150kt plus westerly jet to move
into central British Columbia tonight...nosing into northern
Washington tomorrow. This jet has tapped into a nice moisture feed
with satellite estimates well over an inch. Model PWATs feeding
off the moisture tap will be in the range of .70 to .80 of an inch
which is 180-200 percent of normal. So definitely this will be a
juicy system.

Warm frontal lift will move east of the Cascades after 06z and is
rather weak at first but will increase in intensity through the
night. Westerly mid and upper level flow will allow slop over
precipitation across the Cascade crest but shadow most places
below the crest. Westerly flow will also focus precipitation
across the northern and central Panhandle mountains. All the
models are similar showing a short wave disturbance brush my
northeast zones after 18z Monday...about the same time the left
front exit region of the upper level jet moves close to the same
position. This will result in about 6 hours or so of moderate to
locally heavy precipitation across mainly the eastern 2/3s of my
CWFA. All areas will receive precipitation with the basin getting
around two tenths and the mountains ranging anywhere from a
quarter to over a half inch of liquid.

The challenge for the next 24 hours then will be precipitation
type. The surface gradient will increase out of the southwest
early Monday morning resulting in moderate to strong warm air
advection. Snow levels will begin near the surface at all areas
except for the L-C valley. However snow levels will rise through
the afternoon on Monday when the heaviest precipitation is
expected. At this time it all of the northern and central
Panhandle mountain valleys will remain as snow...with snow turning
over to rain from south to north from the basin to north of
highway 2 through the afternoon. At this time it appears there
will be enough snow accumulations for the northeast and Panhandle
mountain valleys to support a snow advisory. For the Spokane-Coeur
D'Alene areas south into the Palouse it looks like we will be a
little short of advisory criteria. This of course will have to be
monitored tonight and tomorrow as a degree or two difference in
temperature either way could mean the difference to an extended
period of heavier snow or snow turning over to rain earlier then
expected. /Tobin

Monday night through Wednesday: A dynamic upper level trough of
low pressure will impact the region Tuesday through Wednesday
night. This wave is located out in the north-central Pacific at
roughly 170W longitude. Out ahead of this wave will be a
strengthening upper level jet streak of 190+ kts. This jet streak
will help to amplify the pattern as this wave moves closer to the
west coast with the trough digging across the Gulf of Alaska. This
process will result in a strong vorticity maximum that develops at
the base and along the leading edge of the trough. The strong
dynamics at upper levels will result in a surface low that spins up
at 140W longitude and between 40N and 50N latitude. This
cyclogenesis will be aided by the right entrance region of the jet
streak forming out ahead of the upper level wave. Strong
baroclinicity will take lace with a warm frontal band pushing
northeast into the region by Tuesday. This will result in strong
isentropic ascent across the region with snow levels surging upwards
with the warm front. Low level flow will start out south to
southeasterly into the east slopes of the Cascades on Tuesday. This
should result in good upslope into this area with moderate
precipitation rates possible. Precipitation type will start out as
snow in the valleys and then transition to rain into Tuesday night
from south to north. Valleys further north, such as the upper Methow
Valley and over into the Okanogan Highlands, could see some heavy
snowfall accumulations before snow transitions over to rain.

Further to the east, the heaviest precipitation amounts will be
across the Northeast Mountains and into the Northern Panhandle.
There is some disagreement between models as far as how much
theses areas will actually get with the ECMWF being the drier
model compared to the GFS and NAM. The GFS and NAM have had a
wetter bias through the winter season with the ECMWF model
verifying better; thus, I decided to go a bit more conservative
with my QPF amounts in these areas. However, if the GFS or NAM
verifies better, than the northern mountains and valleys will see
much more precipitation than what is in the forecast. Snow levels
will be rising into Tuesday night, so precipitation will start out
as snowfall before transitioning over to rain as well. The far
northern valleys will see the highest snowfall totals, and will
see a decent chance at some heavy snowfall accumulations depending
on how fast the warmer air intrudes into this area.

A trailing cold front will push east across the region on
Wednesday with strong cold air advection expected with the front.
Precipitation across the region will transition from a stratiform
to a more convective regime behind the cold front with the cold
core of the upper level trough over the region. The best chances
for showers will likely be in the Idaho Panhandle on Wednesday.
The surface low will push into southern Alberta and continue to
deepen as it does so. This will result in a fairly good pressure
gradient across the region for Wednesday, but this gradient will
be weakening through Wednesday afternoon into Wednesday evening.
With lower levels of the atmosphere becoming more unstable, I
expect some breezy winds on Wednesday as stronger winds aloft mix
down to the surface. Temperatures will be relatively mild through
this period with highs in the the mid to upper 30s in the valleys
and lows only down into the low to mid 30s for Tuesday night. /SVH

Thursday and Friday: A cold front clears the Inland Northwest
early Thursday with only a few snow showers lingering through
Thursday morning. The surface TROF axis finally moves through the
region and allows a cold arctic airmass to establish itself. This
cold airmass and impressive long wave TROF will be the main story
through the remainder of the week with below average temperatures
likely. A decent shortwave embedded in the northwest flow aloft
will eventually bring another good chance of snow to the region
but not until the early part of the weekend.

Overall for this time period...backed off on the chances of
precipitation while dropping temperatures as confidence grows in
the break between shortwaves coupled with the unusually cold
air mass.
/AB

Saturday and Sunday...Continued cold through the weekend, with the
potential for more snowfall. Large scale trough should be well
established over the western two thirds of the country. What gets
interesting for the Inland Northwest is a well developed shortwave
that drops over the Pacific Northwest in the north to northwest
flow. With this so far out, chances for pops were kept near climo.
However, the extended models are all showing this wave, with some
timing and location differences. With a good moisture fetch with
this system and very cold air in place, the potential is there for
accumulating snowfall.

As far as temperatures go, went ahead and continued a slight
downward trend. Snow levels will be such that almost anything that
falls will be frozen and white, with snow even over the lowest
valley floors. Ty

&&

.AVIATION...
00Z TAFs: A few snow showers will linger over the region early this
evening as an upper level trough exits the region. This has been
resulting in rapid decreases in cigs/VSBYS for short periods of
time. Southwest winds will continue to to keep cigs/VSBYS MVFR/IFR
through 06-09z. More important though will be the next storm system
that will move into the area 06z tonight. this will spread light
snow across the region over night keeping conditions IFR through 12z
or so. Heavier snow will come through later in the morning and will
drop conditions IFR/LIFR through early afternoon. Accumulations
anywhere from an inch or less at KEAT/KMWH to 2-4 inches at
KGEG-KCOE will be possible. Snow will try to turn over to rain at
KMWH 15-17z...KPUW 17-18z and at KGEG-KSFF around 20-21z.
Precipitation decreasing from the west  after 20z. /Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  34  29  38  34  38 /  70 100  40  80  70  60
Coeur d'Alene  28  34  30  37  33  37 /  70 100  50  90  70  70
Pullman        28  37  32  41  35  40 /  50 100  50  70  50  80
Lewiston       32  42  36  46  39  45 /  30  80  20  60  30  70
Colville       28  34  29  39  34  36 /  70 100  40  90  80  60
Sandpoint      28  32  31  38  35  37 /  70 100  60  90 100  90
Kellogg        27  32  29  37  34  36 /  70 100  90 100 100 100
Moses Lake     28  36  30  39  36  43 /  40  70  10  40  30  40
Wenatchee      27  33  29  37  35  37 /  40  50  10  60  40  40
Omak           26  32  26  36  33  35 /  60  80  10  70  70  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 10 PM this evening to 10 PM PST
     Monday for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Weather Advisory from 10 PM this evening to 10 PM PST
     Monday for Northeast Mountains.

&&
Hazardous weather outlook, Jan 6, 7:02 AM PST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PST SUN JAN 6 2013

IDZ001>004-WAZ033-035>038-071500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DECREASE THIS MORNING OVER THE IDAHO PANHANDLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SNOW IS EXPECTED ON MONDAY. ACCUMULATIONS IN THE
2 TO 4 INCH RANGE ARE EXPECTED IN THE SPOKANE...COEUR D'ALENE...
KELLOGG...DAVENPORT...AND REPUBLIC AREAS. AMOUNTS OF 3 TO 6 INCHES
WILL BE POSSIBLE AROUND COLVILLE...SANDPOINT...AND PRIEST LAKE.
THE HEAVIEST SNOW WILL LIKELY FALL MONDAY MORNING INTO EARLY
MONDAY AFTERNOON.

WAZ042-071500-
EAST SLOPES NORTHERN CASCADES-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO BEGIN LATE TONIGHT OVER THE EAST SLOPES
OF THE NORTHERN CASCADES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW AMOUNTS IN THE 2 TO 4 INCH RANGE ARE EXPECTED FOR THE
COMMUNITIES OF LEAVENWORTH...PLAIN...MAZAMA...TWISP AND WINTHROP
BY LATE MONDAY MORNING.

WAZ034-041-043-044-071500-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TO DEVELOP PRIOR TO SUNRISE ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN INCH OR TWO OF SNOW IS EXPECTED IN THE WENATCHEE...OMAK...
CHELAN...AND REPUBLIC AREAS BY LATE MONDAY MORNING.

IDZ026-027-WAZ031-032-071500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
702 AM PST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY MORNING...SNOW ACCUMULATIONS IN THE 1 TO 3 INCH RANGE
ARE ANTICIPATED ABOVE 2000 FEET AROUND WINCHESTER...PEOLA...AND
ALPOWA SUMMIT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Columbia Basin

When
January 6, 7:30 PM PST to January 7, 10:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Storm total snowfall reports of four to over five inches were common across the area.

Heavy Snow, Northeast Mountains

When
January 6, 8:30 PM PST to January 7, 1:30 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Numerous heavy snowfall reports of five to seven inches were observed around and south of the Colville area. Snowfall reports were a bit lighter closer to the Canadian border in the range of two to three inches.

Heavy Snow, Spokane Area

When
January 6, 9:00 PM PST to January 7, 11:30 AM PST
Where
Spokane Area forecast zone
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Storm total snowfall reports of five to six inches were common across the area. Dozens of schools were closed for the morning of the 7th, and numerous slide offs and accidents were reported as the heavy snowfall resulted in a messy morning commute. A major trouble spot was on Interstate 90 at the Argonne exit where a tanker truck driving west bound jacked-knifed. Multiple vehicles, including a Spokane Transit Authority (STA) bus, collided into the semi-truck. Traffic was restricted to only the right lane for at least an hour between 0530PST and 0630PST.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427438, 427428, 427434.